5-HTP increases a brain chemical called serotonin. Some medications for depression also increase serotonin. Taking 5-HTP along with these medications for depression might increase serotonin too much and cause serious side effects including heart problems, shivering, and anxiety. Do not take 5-HTP if you are taking medications for depression.

Some of these medications for depression include fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Tofranil), and others.

Young says that the oxytocin field would benefit from closer collaboration between basic and clinical researchers. If basic scientists can work out how oxytocin helps the brain to process social stimuli, then that might help in the design of stimuli — in the form of behavioural therapies — that could be given alongside the hormone to change behaviour, just as oxytocin and pup calls together affect virgin mice. “I think in the future these two branches need to have more communication,” Young says.
Serotonin syndrome (Serotonin toxicity) is caused by an excess of serotonin in the brain. It is most often caused by taking more than one Serotonin-enhancing substance at the same time, such as 5-HTP and an antidepressant medication. Symptoms range in severity according to the level of intoxication and may include increased heart rate, tremor, sweating, mental agitation, seizures, shock, organ failure and death (9).
We use cookies and similar technologies to improve your browsing experience, personalize content and offers, show targeted ads, analyze traffic, and better understand you. We may share your information with third-party partners for marketing purposes. To learn more and make choices about data use, visit our Advertising Policy and Privacy Policy. By clicking “Accept and Continue” below, (1) you consent to these activities unless and until you withdraw your consent using our rights request form, and (2) you consent to allow your data to be transferred, processed, and stored in the United States.

When combined with antidepressants of the MAOI or SSRI class, very high parenteral doses of 5-HTP can cause acute serotonin syndrome in rats.[23][24] It is unclear if such findings have clinical relevance, as most drugs will cause serious adverse events or death in rodents at very high doses. In humans 5-HTP has never been clinically associated with serotonin syndrome, although 5-HTP can precipitate mania when added to an MAOI.[25]
×